Hail, Adams
- When
- April 2, 12:20 PM CST
- Where
- Adams County, 1.9 mi ENE of Shannon
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 31.630, -91.220
A few hailstones up to quarter size fell.
A storm crossed the Mississippi River from Louisiana into west central Mississippi producing hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A storm crossed the Mississippi River from Louisiana into west central Mississippi producing hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 2, 11:17 AM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 1217 PM CDT Tue Apr 2 2024 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE... Issued at 1217 PM CDT Tue Apr 2 2024 Rest of today... Severe weather potential this afternoon remains on track. As of midday, there is some ongoing convection developing across the ArkLaMiss Delta. GOES East water vapor/RAP imagery & morning upper air analysis indicate ascent/phasing across the Mid West & progged to deepen over the aftn to evening as it propagates to the northeast to nearly 980-985mb by the evening hours across the Great Lakes. A strong cold front remains progged to move into the region by late aftn hours, with development ongoing in the area of a prefrontal sfc pressure trough. Local area wind profiles, sampled by regional radars, indicate strong deep layer bulk shear (i.e. 40-70kts in the 0-3km to 0-6km layer, respectively) which support organized convective updrafts. 30-35kt flow in the H85 layer continues to supports some organization. Mostly unidirectional profiles, with less favorable low-level curvature, limits confidence of best tornado potential to far northeastern portions of the region. Main concerns remain for damaging winds of 60-70mph & large hail of quarter to golf ball size, with tornadoes possible. However, some mixing indicated in the HREF & convective allowing models ahead could lift cloud bases & also limit tornado potential as well. Mid-level lapse rates approach 6.5-7 deg C & vertical totals sampled in special 17Z sounding indicate around 27-28. No adjustments were needed to the going graphic & messaging. In addition, a tightening sfc pressure trough/gradient is leading to some localized gradient winds. Added a Limited in the HWO graphics from Natchez to the I-20 corridor for some sustained winds up to 25mph & brief gusts of 30-40mph at times. Tight gradient in the wake & more efficient mixing into Wednesday will also support some gradient wind potential. With a progressive pattern, rain totals will be limited to mainly less than an inch. Highs are warming quickly into the low 80s & should peak in the mid 80s southeast of the Natchez Trace, some 5-10 degrees F above normal. Updates are out. /DC/ && .DISCUSSION... Issued at 442 AM CDT Tue Apr 2 2024 Today and Tonight: Severe weather continues to be the primary concern in the near term forecast. As a cold front approaches the lower Mississippi Valley, showers and thunderstorms are expected to return to the CWA. Pre-frontal showers and isolated storms will be possible in the northwest portion of the area in the morning hours. However, the majority of thunderstorms are expected to develop in the afternoon and progress through the evening. Ahead of the cold front, afternoon temperatures will remain above normal reaching the upper 70s to middle 80s. In addition to warmer temperatures, 40-60 kt deep layer shear, mid- level lapse rate near 7.5 C/km, and sufficient moisture will help support severe weather potential. An 'Enhanced'risk has been introduced for extreme northeast portions of the area including Clay and Lowndes counties. Elsewhere, the 'Slight' (northeastern/eastern portions of the area and along I-59 corridor) and 'Marginal' (elsewhere) risk remains unchanged. Damaging winds and hail will possible and tornadoes will be possible within the 'Slight' and 'Enhanced' areas. The advertised HWO graphic will be updated to reflect the changes. Post frontal passage will bring showers and thunderstorms to an end and drop overnight temperatures to the middle/upper 40s to lower 50s. /SW/ Wednesday through Monday: Dry weather is expected for the most part through the weekend, but there may be an uptick in thunderstorm chances for early next week. A large polar stream low will migrate slowly across eastern North America through mid to late week, and this will drive much cooler air into the forecast area. The previous thinking concerning a risk for frost over northeast portions of the area for Thursday night remains valid as surface high pressure attains a more favorable position for nighttime cooling. Thereafter, the upper level pattern should become more progressive and this will result in milder conditions for the weekend. An upper trough approaching the mid MS valley region should increase moisture transport and convective rainfall potential by Monday, but any significant storm potential should hold off until later in the week when a more prominent trough moves toward our region. /EC/ && .AVIATION... (06Z TAFS) Issued at 209 AM CDT Tue Apr 2 2024 A mix of MVFR and VFR flight conditions for the start of the TAF period due to stratus clouds over the area. SHRA/VCTS will be possible as a cold front moves towards the area, beginning in western TAF sites and progressing to all TAF sites throughout the afternoon and evening. In addition to SHRA/VCTS and cloud cover, MVFR flight conditions are expected across all TAF sites, and gusty southerly surface winds are expected as well. Post frontal passage will bring flight conditions to VFR by the end of the period. /SW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 84 49 66 44 / 70 30 0 0 Meridian 86 49 68 43 / 50 70 0 0 Vicksburg 81 48 68 43 / 80 10 0 0 Hattiesburg 86 52 70 43 / 40 60 0 0 Natchez 81 48 69 43 / 70 10 0 0 Greenville 80 48 63 43 / 80 10 0 0 Greenwood 79 47 63 42 / 90 20 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DC/EC/SW
Special Weather Statement
National Weather Service Jackson MS
1237 PM CDT Tue Apr 2 2024
LAZ024-026-021815-
Concordia LA-Catahoula LA-
1237 PM CDT Tue Apr 2 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CONCORDIA AND
SOUTHWESTERN CATAHOULA PARISHES THROUGH 115 PM CDT...
At 1237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brouillette, or 10 miles northeast of Effie, moving northeast at 60
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Larto, New Era, Acme, and Mayna around 1245 PM CDT.
Monterey around 1250 PM CDT.
Deer Park around 1255 PM CDT.
Natchez, Ferriday, and Ridgecrest around 105 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3138 9201 3164 9151 3159 9149 3160 9143
3165 9149 3169 9140 3161 9143 3157 9141
3152 9152 3138 9147 3136 9150 3143 9155
3140 9158 3135 9155 3125 9181 3130 9193
3127 9195 3123 9192 3123 9200
TIME...MOT...LOC 1737Z 239DEG 53KT 3127 9200
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
19Special Weather Statement
National Weather Service Jackson MS
1241 PM CDT Tue Apr 2 2024
MSZ026>029-021815-
Carroll MS-Grenada MS-Montgomery MS-Webster MS-
1241 PM CDT Tue Apr 2 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CARROLL...SOUTHEASTERN
GRENADA...NORTHWESTERN WEBSTER AND NORTHWESTERN MONTGOMERY COUNTIES
THROUGH 115 PM CDT...
At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Carrollton, or near Carrollton, moving northeast at 65 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Winona, Jefferson, Elliott, and Duck Hill around 1245 PM CDT.
Sweatman around 1250 PM CDT.
Gore Springs and Misterton around 1255 PM CDT.
Embry around 105 PM CDT.
Bellefontaine around 110 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3372 8951 3372 8919 3374 8919 3374 8915
3371 8913 3333 9011 3355 9010 3384 8951
TIME...MOT...LOC 1741Z 240DEG 56KT 3352 8985
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19Special Weather Statement
National Weather Service Jackson MS
101 PM CDT Tue Apr 2 2024
MSZ060-021830-
Adams MS-
101 PM CDT Tue Apr 2 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ADAMS COUNTY THROUGH 130
PM CDT...
At 101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deer Park, or 8 miles southwest of Vidalia, moving northeast at 70
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Natchez around 105 PM CDT.
Stanton around 110 PM CDT.
Cranfield around 115 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3142 9157 3144 9151 3153 9152 3154 9144
3159 9140 3160 9142 3159 9149 3161 9151
3161 9141 3167 9140 3172 9131 3165 9127
3163 9115 3152 9116 3140 9147 3143 9151
3142 9154 3138 9153 3138 9157
TIME...MOT...LOC 1801Z 241DEG 61KT 3149 9154
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
19Special Weather Statement
National Weather Service Jackson MS
114 PM CDT Tue Apr 2 2024
LAZ023-024-021845-
Catahoula LA-Franklin LA-
114 PM CDT Tue Apr 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CATAHOULA AND SOUTHERN
FRANKLIN PARISHES THROUGH 145 PM CDT...
At 114 PM CDT, Doppler radar was tracking a strong thunderstorm over
Enterprise, or 7 miles northwest of Harrisonburg, moving northeast at
60 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Jigger around 120 PM CDT.
Wisner and Gilbert around 125 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3190 9200 3193 9197 3193 9191 3197 9190
3197 9189 3198 9189 3225 9151 3223 9151
3221 9155 3220 9149 3210 9151 3209 9149
3204 9151 3200 9150 3196 9153 3195 9151
3193 9151 3172 9201
TIME...MOT...LOC 1814Z 234DEG 51KT 3186 9189
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19The Jackson/Brandon,MS radar (KDGX), 137 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
8 hail. Local standard time, as filed.
A few hailstones up to quarter size fell.
Hail as large as half dollars fell.
Quarter size hail fell near Kingston Road.
Nickel size hail fell near Little Rock.
Hail up to quarter size fell across the area.
Hail up to quarter size fell near Crystal Springs.
Hail up to quarter size fell across the area.
Hail as large as ping pong balls fell near the Martinsville area. Hail fell for about 4 minutes with very little rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173541, 1173542, 1173543, 1173544, 1173545, 1173546, 1173547, 1173548.